Gastroenterology MCQ 132

on with 0 comments



Management of Chronic Viral Hepatitis (Gastroenterology and Hepatology)A 36-year old woman with a past history of injection drug use and excessive alcohol consumption is hospitalized for nausea, vomiting, dark urine, and jaundice of three days duration. She admits to consuming 1.0 g of acetaminophen daily for the past two days and for the past 3 months an over-the-counter preparation called Kava 1800 for anxiety. Serologic testing reveals positive tests for anti-HBc, anti-HBs, and anti-HCV but not HBsAg. ANA is negative and IgG levels are normal. Physical findings are unremarkable except for scleral icterus and signs of dehydration. Ultrasound examination is unrewarding. Neither ascites nor hepatomegaly is observed. Laboratory findings included a serum ALT of 4800, serum bilirubin of 6.8 mg/dL, and prothrombin time 16 seconds. Tests for HCV RNA and HBV DNA were negative. She is treated with intravenous fluids and oral n-acetylcysteine although acetaminophen levels are undetectable. On day 3, the ALT was 7,000, serum bilirubin 11 mg/dL, and prothrombin time 60 seconds. On day 6, she develops encephalopathy, ascites, oliguric renal failure, and adult respiratory distress syndrome.
In this setting, the etiology of her acute hepatic failure is most likely to be:

a) An acute exacerbation of chronic hepatitis B
b) An acute presentation of autoimmune hepatitis
c) Acute alcoholic hepatitis
d) Kava-induced hepatotoxicity

Answer

Category: Gastroenterology MCQs

POST COMMENT

0 comments:

Post a Comment

Is there something you wish to add? Have something to say? Feel free to leave a comment.